This website uses cookies to help us give you the best browsing experience. By continuing to use this portal, you agree to our use of this tool.
To learn more about how we use cookies and how to manage them please read our notice here.
Tip of the Month
Tip of the month - The risk of secondary haemorrhage after hyphaema can be reduced by using topical steroids and oral tranexamic acid
The risk of secondary haemorrhage after hyphaema can be reduced by using topical steroids and oral tranexamic acid

Publishing date: November 2016

Tip Editors: John Salmon and Gordana Sunaric M├ęgevand
Tip reviewer: Roger Hitchings


The Science behind the Tip

A hyphaema is a common and usually innocuous consequence of blunt injury or ocular surgery. However, the secondary haemorrhage that may follow can cause a significant rise in the IOP, resulting in corneal blood staining and optic atrophy. The risk of secondary haemorrhage is reduced by about half by using topical steroids (1). Oral tranexamic acid is also effective in preventing re-bleed and should be considered in patients with a large hyphaema (2). Aspirin should be avoided.

Surgical intervention is needed when the IOP elevation cannot be controlled medically. The indications for surgery are arbitary, but a reasonable approach is to consider intervention in patients whose IOP is more than 50mmHg for 2 days or in those with a total hyphaema that does not clear within 5 days (3).


Contributor: J F Salmon MD Consultant Ophthalmologist - Oxford Eye Hospital (UK)



References:

1) NgS, Strong ND, Sparrow JM, Rosenthal AR. Factors related to the incidence of secondary haemorrhage in 462 patients with traumatic hyphaema. Eye 1992; 6: 308-12.

2) Gharaibeh A, Savage H, Scherer RW er al. Medical interventions for traumatic hyphaema. Cochrane Review 2013 DOI 10.1002/14 651858.CP 005431.

3) Walton W, Von Hagen S, Grigorian R, Zarbin M Management of traumatic hyphema. Surv Ophthalmol 2002; 47: 297-334




back to top